Advertisement

Q: I got my eyebrows waxed for the first time, and my skin was red for hours afterward. Now I'm scared to have it done again. Can it cause permanent damage?

A: When done correctly, eyebrow waxing should not damage your skin, says Laura Ungureanu, an eyebrow specialist at the Mark Garrison Salon in New York City. Here are her tips to ensure that you -- or your waxer -- are doing everything right.


 

  • Know what kind of wax to use. Don't use the same wax on your face that you use on your body. Facial wax should be very mild and made with natural ingredients that calm and moisturize the skin, such as lavender essential oil. Editor's favorites: Sally Hansen Spa Wax Facial Wand with lavender ($8; at drugstores) and GiGi Facial Honee with royal jelly ($12; at beauty supply stores).

  • Watch the temperature. Facial wax should be warm, not hot -- it should feel at most 10 degrees warmer than your skin. If you're having the waxing done at a spa/salon, ask the technician to test the wax on the back of her hand to make sure it's not too hot. (You should do the same at home.)

  • Pull carefully. Before the wax is removed, the skin should be held taut to make pulling the strip less painful and to prevent bruising. The wax should be pulled off in the opposite direction of hair growth and kept as close to the skin as possible. (In other words, pull parallel to the skin, not up and out.) "Never pull up," cautions Ungureanu: "This can cause the hair to break, which increases your chances of ingrowns and can cause the hairs to grow back stubbly and coarse."

  • Minimize discomfort. A little redness after waxing is normal and not an indication that skin has been stretched or damaged. You can help dull post-waxing pain by applying cool compresses or a mild hydrocortisone cream to the skin.

  • Know the effects of the medicines you're taking or applying to your skin. If you're using retinols (e.g., the prescription cream Retin-A Micro and similar prescription or over-the-counter products) on your face, or are taking the prescription acne drug Accutane, you shouldn't be waxing. (All these medications thin the skin and make it more sensitive, causing it to scab over or even scar after waxing.) If you have recently ceased using either treatment, consult your dermatologist to determine when you can start waxing again. On average you'll need to wait at least three weeks after you've stopped applying topical retinols or taking Accutane.
0 shared this
0
Comments
comments powered by Disqus